REMICADE REACTION

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

kronstoolong
Regular Member


Date Joined Mar 2006
Total Posts : 366
   Posted 4/5/2009 7:12 PM (GMT -7)   
Hi-I haven't written in a long time.  I hope everone is doing ok.  I need some unput here.  I'll post this in the Arthritis and Crohn's message boards.  I took Remicade about 7 years ago.  It was wonderful for my joints and for the CD.  I had a site reaction and my Dr. at the time didn't want me to continue.  I've tried most everything out there at this point.  I have a new RA Dr. who said she thinks with the proper pre-meds and dosing  she could give it to me safely. Well, we did one infusion with no problems until 7 days later.  I developed the most unbelievabls case of hives you could imagine.  I started vomitting and had fever.  Dr. sent me to the ER where they treated the symptoms.  I noticed the 2nd joint on my right middle finger seemed extra sore but didn't think much of it since I have RA.  Two days later when I woke up, I could not use my hand.  The joints were so swollen and unvelievably painful that I could not even brush my teeth.  I also noticed the bottom of my left foot getting sore right where one of the toe joints would be.  When I woke in the middle of the night and got up, I could put ZERO pressure on my right hand/wrist and now my right foot/ankle.  It was extremely swollen.  As the next couple days, my knee, my hip, elbows, shoulders, feet, were all affected.  I was effectively paralyzed but I could feel everything but the pain was so excruciating that I couldn't move.  My husband had to practically carry me and set me on the toilet, pick me up off of it, and even feed me.  My Dr. just kept saying that I must be allergic to something and it's not the Remicade because it had been 7 days afterwards when all this started.  Then I got another fever.  She had me come in and she prescribed me Oxycontin for the pain.  She encouraged me to take my next dose of Remicade because she says this is due to the RA not the Remicade and the Remicade will help.  Against my better judgement I did it.  Within 10 minutes, I had a fever of 103.  I had the reddest face and neck you can imagine.  I began having trouble breathing.  My blood pressure was 110-97.  They would administer a steroid and Benadryl via IV and the fever would immediately drop and the BP would go up to normal or even pretty high.  This lasted a coupe hours.  Obviously this is a reaction to Remicade and I will never take it again.  But when my blood work was taken, this is what came up...CRP-260.  Sed Rate180.  High LIver Enzymes, High Platets. HIgh WBC.  A retake last week (2 wks after this happened) my levels are better with a CRP 90, Sed Rate 60, and still high liver and platlets.  I am still getting hives and get tightening in my chest.  I don't have am internist or family dr. right now because of my insurance changing.  I want to make sure I shouldn't be doing anything.  She wants me to continue only Methotrexate right now.  Any input or experience is greatly appreciated.  I've just never felt this badly before.  Thanks.

Ides
Forum Moderator


Date Joined Nov 2003
Total Posts : 7077
   Posted 4/5/2009 8:44 PM (GMT -7)   
Whatever you do - DO NOT let anyone talk you into taking Remicade EVER! Also, I would make sure that your SED rate and CRP are normal before introducing any new biologics such as Humira or Cimzia. Given the severity of your reaction, I find it odd that you were not prescribed prednisone to deal with the reaction. And this was a reaction to the Remicade even though it occurred 7 days after the infusion. Fever like you had the second time is indicative of serum sickness. If you google that you will see you fit the picture.

I had a severe reaction to Humira much like your reaction. I too could barely move and the pain was excruciating. I hope things improve for you soon.
Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, lupus, small fiber peripheral neuropathy, avascular necrosis, peripheral artery disease, degenerative disc disease, and a host of other medical problems.
 


kronstoolong
Regular Member


Date Joined Mar 2006
Total Posts : 366
   Posted 4/6/2009 12:14 AM (GMT -7)   
Thanks, actually I was prescribed Prednisone for 3 weeks and i was given two shots of it in my behind. It is funny you mention it because I did google my symptoms today and it led me to the definition of serum sickness. I will never take Remicade again, and maybe no biologics. I am scared to death to really take anything right now. I honestly didn't know if I was going to make it through it. That's a first and I've had these diseases for about 20 years...since I was 13.
Dawn
 
32 Years Old
Diagnosed with Crohn's Disease at age 17.
Diagnosed with RA or severe joint inflammation due to CD.
Hypothyroid, GERD.
 
Currently taking Leucovorin, Levoxyl,  Lyrica, Methotrexate, Vitamin D - 50,000 IU per week, Vitamin B12 injections, Lunesta and Vicodin or Percocet as needed.
 

“God Loves People More Than Anything.”


starrnr
Veteran Member


Date Joined Dec 2005
Total Posts : 1782
   Posted 4/6/2009 12:24 PM (GMT -7)   
Holy smokes -- you had one nasty reaction to the Remicade. How do you feel now (other than being scared)? I totally agree with Ides, never, ever let anyone convince you to try it again.

I had a reaction also (although mine was completely different that yours) and my rheumy had it noted in my medical records, so I can't ever use it again which is a big shame. It was the best thing that ever worked for me. When we moved on to Humira (briefly), I had to take the first injection in his office, to make sure I didn't have a reaction (I didn't) and then when we moved back to the Enbrel, same thing -- injection in his office, just in case.

The MTX will help your RA - won't do much for your AS symptoms (according to my rheumy) and it should've helped contain any reaction to the Remicade. If your liver enzymes were high (and continue to be elevated), you should have been taken off the MTX immediately. I personally would not continue taking it until things are absolutely normal and even then, I would be cautious.

I wish I had better information for you -- I can only give you what I've experienced or know personally.

I hope you're doing better.

~s.
Some days you're the bug, some days you're the windshield

RA, AS, intolerance/sensitivity to gluten, wheat and dairy.

Back to Enbrel 5/08 (I've gone full circle!), also currently taking .7ml (17.5 mgs) injectible Methotrexate weekly, 2 mgs Folic Acid daily


kronstoolong
Regular Member


Date Joined Mar 2006
Total Posts : 366
   Posted 4/6/2009 2:52 PM (GMT -7)   
I appreciate it, thank you very much.
Dawn
 
32 Years Old
Diagnosed with Crohn's Disease at age 17.
Diagnosed with RA or severe joint inflammation due to CD.
Hypothyroid, GERD.
 
Currently taking Leucovorin, Levoxyl,  Lyrica, Methotrexate, Vitamin D - 50,000 IU per week, Vitamin B12 injections, Lunesta and Vicodin or Percocet as needed.
 

“God Loves People More Than Anything.”

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 11, 2016 7:07 AM (GMT -7)
There are a total of 2,736,311 posts in 301,367 threads.
View Active Threads


Who's Online
This forum has 151462 registered members. Please welcome our newest member, barbarwhit.
232 Guest(s), 7 Registered Member(s) are currently online.  Details
momto2boys, Asha00, chrisp1, reminder, Traveler, LMusings, Mister Mike


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer